Ohio, 2015

Flooding and Heavy Snow in Ohio, March 4 to 7, 2015

March 4 to 7, 2015 · NWS RLX · 23 events in 9 counties and zones

A warm front lifted north through southeast Ohio on the 3rd with a quarter to a half inch of rain. Late afternoon and evening temperatures rose into the 40s and 50s.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$460,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted north through southeast Ohio on the 3rd with a quarter to a half inch of rain. Late afternoon and evening temperatures rose into the 40s and 50s. Winds and dew points also increased. This combination helped accelerate the melting of the leftover snow pack.

Rains increased again overnight, with 1 to 1.7 inches of rain falling by dawn on the 4th in mainly north of the Hocking River Valley. An automatic gauge near Lower Salem in Washington County measured 1.69 inches. Beverly had 1.48 inches of rain through dawn. This caused small stream flooding to begin.

Small stream flooding became more common along the Ohio River counties as a steady rain fell. Rain rates were mostly 1 to 2 tenths of an inch per hour. Total rainfall of 1.5 to 2 inches became common by that evening.

As the small stream flooding continued, the rain changed to sleet and wet snow during the late afternoon and early evening of the 4th. Heavy wet snow quickly accumulated along the Ohio River counties during the late evening on the 4th and into the morning hours of Thursday the 5th. As the heavy snow was falling, several high water signs and barricades were stolen across Lawrence County. Further north, the snow was lighter over Morgan and Perry Counties.

The snow diminished by early afternoon of the 5th. A total snow accumulation of 10 to 13 inches was common from Jackson and Lawrence Counties on up the Ohio River to Washington County. For example, Waterloo of northern Lawrence County measured a 13 inch accumulation. The snow depth at Gallipolis also went from zero to 13 inches during the storm. Marietta reported a snow accumulation of a foot. Further north snow accumulations were mostly 4 to 8 inches across Morgan, and 3 to 5 inches in Perry County. An unofficial report of 17 inches was received north of Waterloo near the border with Gallia County. A spotter in Thurman of Gallia County measured 14 inches of snow.

After transitioning from rain to snow, the wet snow accumulated on trees, especially evergreen trees. Prolonged power outages were common in the counties adjacent to the Ohio River.

After the storm, clearing resulted in a cold dawn on the 6th for so late in the season. The coldest minimum temperatures was 8 below zero at New Lexington of Perry County. Waterloo of Lawrence County had 6 below zero, while Jackson had minus 3. Near the Ohio River readings were closer to zero degrees. Newport in Washington County was 2 below zero.

Eventually, the Ohio River had minor flooding from Gallia County on down the river through Ironton on the 6th into the 7th. Overall, both the stream and river flooding mainly blocked roads with little damage to structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 4, 6:31 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 4, 6:31 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
631 AM EST WED MAR 4 2015

.SYNOPSIS...
COLD FRONT TONIGHT. FRONT STALLS TO THE SOUTH WITH LOW PRESSURE
MOVING ALONG THE FRONT TONIGHT INTO THURSDAY. HIGH PRESSURE FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT AS OF 06Z HAS CROSSED CRW AND EKN AND SAGGING SE.
NARROW BAND OF HIGH REFLECTIVITIES AS WELL AS WSR-88D VELOCITY
IMAGE DEPICTS FRONT VERY NICELY ON ITS TREK. NOT LOOKING AT A
SIGNIFICANT DROP BEHIND THE FRONT...BUT MORE OF A SLOW DECLINE.
NEEDLESS TO SAY...THE 60S ARE GONE.

STILL LOOKING AT SE OH FOR FIRST CONCERN FOR WATER ISSUES IN
CREEKS AND STREAMS THRU MORNING. THIS CONCERN EXPANDS INTO
REMAINDER OF THE AREA TODAY AS STRONG FRONTOGENETIC FORCING ACTING
ON A MOIST FETCH SLOPED BEHIND THE SFC COLD FRONT AMID A STOUT
UPPER LEVEL JET...WILL ALLOW FOR PERIODS OF HEAVY RAIN INTO THE
AFTERNOON HRS. WORRIED ABOUT SNOWPACK RELEASE IN THE MOUNTAINS
INTO THE MORNING HOURS WITH HIGH DEWPOINTS AND A STIFF WIND THRU
MUCH OF TUESDAY.

TREND IN THE MODELS...PARTICULARLY THE NAM IS FOR SLIGHTLY COLDER
AIR ALOFT TONIGHT ACROSS THE LOWLANDS. THIS WOULD LIMIT THE
SIGNIFICANT SLEET ACCUMULATIONS AND CONFINE THEM MORE ACROSS SE
WV AS THE NEXT WAVE THROWS SIGNIFICANT MOISTURE IN THE COLD
SECTOR. THIS WOULD SUPPORT HIGHER SNOWFALL AMOUNTS IN THE
LOWLANDS BUT STILL NOT TO THE EXTENT THAT MODELS ARE SUGGESTING
GIVEN HEAVY RAIN PRECEDING IT. THERE IS ALSO A FZRA CONCERN IN THE
MOUNTAINS LATE TONIGHT AND IN PARTICULAR OUR SW VA COUNTIES WHERE
ONE TO TWO TENTHS OF ICE ACCRETION IS POSSIBLY BY 12Z THURSDAY.

AS FOR TIMING OF CHANGEOVER ACROSS THE AREA...NOT MUCH IN THE WAY
OF CHANGE FROM PREVIOUS FORECAST. STILL LOOKING AT THIS AFTERNOON
ACROSS SE OH IN THE FORM OF A TRANSITION FROM RAIN TO SLEET TO
SNOW. THIS THINKING PROGRESSES SE INTO THE EVENING HRS WITH NE KY
AND WV LOWLANDS TRANSITIONING IN THIS EVENING AND INTO THE
MOUNTAINS AROUND MIDNIGHT. AGAIN...THE WARMER AIR ALOFT WILL TRY
TO HANG ON ACROSS SW VA AND SE WV...MEANING MORE IN THE WAY OF
SLEET AND FZRA.

CONCERNING RAIN TOTALS...LIQUID QPF LOOKS TO BE A BIT LESS THAN
HAS BEEN EXPECTED. GENERALLY LOOKING AT 1 TO 1.5 INCHES OF RAIN
BEFORE THE CHANGEOVER WITH LOLLIPOPS OF 2 INCHES POSSIBLE. THAT
WILL STILL CAUSE SOME PROBLEMS...ESPECIALLY IN THE MOUNTAINS.

AS FOR HEADLINES...WILL BE EXPANDING WINTER STORM WARNING TO COVER
REMAINDER OF THE N WV LOWLANDS AND N MOUNTAINS. STILL DEBATING ON
HOW TO HANDLE THE COAL FIELDS INTO SE WV AND SW VA GIVEN MORE IN
THE WAY OF SLEET AND ICE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
MODELS ARE A BIT SLOWER WITH THE SYSTEM PULLING OUT ON THURSDAY...SO
WILL LINGER HIGHER POPS A BIT LONGER. ALTHOUGH STILL SOME
DIFFERENCES BETWEEN THE MODELS IN PRECIPITATION TYPE CHANGE OVER
TIMES...FEEL THAT SNOWFALL AMOUNTS WILL SUPPORT WARNING CRITERIA
ANOTHER TIER OF COUNTIES SOUTHWARD...SO WILL UPGRADE. FROM MCDOWELL
AND WYOMING COUNTIES INTO SOUTHWEST VIRGINIA...THINK THE CHANGE OVER
WILL OCCUR TO LATE FOR WARNING CRITERIA...SO WILL GO WITH AN
ADVISORY FOR THESE COUNTIES.

HIGH PRESSURE BUILDS IN THURSDAY NIGHT...ALLOWING FOR SOME DECENT
LATE NIGHT RADIATION. WITH SNOW EXPECTED TO BE ON THE GROUND...WILL
GO BELOW MOS GUIDANCE NUMBERS FOR LOWS..

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE IN PLACE TO START THE LONG TERM PERIOD...GRADUALLY
BEING SQUASHED TO THE SOUTH AS AN UPPER LEVEL SHORTWAVE TROUGH DROPS
THROUGH THE WESTERN GREAT LAKES SUNDAY. MODELS STRUGGLING SOME WITH
THIS FEATURE...BOTH IN SPEED AND JUST HOW FAR SOUTH PRECIPITATION
WITH THIS WILL MAKE IT. HAVE ANOTHER 500MB SHORTWAVE TROUGH
FOLLOWING THE FIRST AROUND MONDAY. 00Z ECMWF TRIES TO KEEP THESE TO
FEATURES SEPARATE...WHILE GFS DOES NOT HAVE MUCH OF A BREAK BETWEEN
THEM. ENDED UP WITH A NEAR 50/50 BLEND OF GFS/ECMWF THROUGH THE LONG
TERM FOR POPS. GENERALLY STUCK CLOSE TO WPC FOR TEMPS/WINDS.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
HEAVY RAIN COULD FALL ALONG THE BAROCLINIC ZONE ALOFT BEHIND THE
SURFACE FRONT...SENDING AVIATION CONDITIONS INTO IFR OR WORSE INTO
LATE WEDNESDAY. RAIN WILL TRANSITION INTO A MIX AND THEN SNOW FROM
WEST TO EAST WEDNESDAY AFTERNOON INTO THURSDAY WITH IFR
CONDITIONS.

STRONG SW LLJ OF AROUND 50 KTS WILL WANE THRU MORNING AND FLOW
VEERING TO W DIRECTION WHILE SURFACE FLOW WILL GENERALLY BE OUT OF
THE NW AND LIGHT ON THE ORDER OF 5 TO 10 KTS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: LOWERING OF FLIGHT CATEGORIES TO MVFR/IFR WILL
VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    L    L    L    L    L    M    M    M    H    H    H
HTS CONSISTENCY  L    L    H    H    H    M    M    M    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    L    L    L    L    H    H
EKN CONSISTENCY  M    L    L    L    L    L    L    L    L    H    H    H
PKB CONSISTENCY  L    L    L    L    L    H    H    H    H    H    H    H
CKB CONSISTENCY  L    L    L    L    L    L    L    L    L    M    H    H

AFTER 12Z THURSDAY...
IFR POSSIBLE IN RAIN WEDNESDAY NIGHT...UNDER RAIN/SLEET OR SNOW.
IFR IN SNOW SHOWERS THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH THURSDAY MORNING FOR WVZ005>011-013>020-
     024>040-046-047.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR WVZ005>008-013>020-024>032-035>040-046-047.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST
     THURSDAY FOR WVZ009>011.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     THURSDAY FOR WVZ033-034.
OH...FLOOD WATCH THROUGH THURSDAY MORNING FOR OHZ066-067-075-076-
     083>087.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST
     THURSDAY FOR OHZ085>087.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST
     THURSDAY FOR OHZ066-067-075-076-083-084.
KY...FLOOD WATCH THROUGH THURSDAY MORNING FOR KYZ101>103-105.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR KYZ105.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 PM EST
     THURSDAY FOR KYZ101>103.
VA...FLOOD WATCH THROUGH THURSDAY MORNING FOR VAZ003-004.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...RPY/MZ/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...MZ
AVIATION...30
Hazardous weather outlook, Mar 4, 4:48 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
448 AM EST WED MAR 4 2015

KYZ105-WVZ005>008-013>020-024>032-035>040-046-047-051000-
LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
448 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND MUCH
OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-OHZ085>087-WVZ009>011-051000-
GREENUP-CARTER-BOYD-MEIGS-GALLIA-LAWRENCE OH-WOOD-PLEASANTS-TYLER-
448 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ033-034-051000-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
448 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-083-084-051000-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
448 AM EST WED MAR 4 2015

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 4, 7:18 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
718 AM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLOOD            DINGESS                 37.87N  82.17W
03/04/2015                   MINGO              WV   PUBLIC

            EAST FORK OUT OF ITS BANKS IN PLACES.

&&

EVENT NUMBER RLX1500711

NW
Local storm report, Mar 4, 7:22 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 AM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     FLOOD            KERMIT                  37.84N  82.41W
03/04/2015                   MINGO              WV   PUBLIC

            MARROWBONE CREEK OUT OF ITS BANKS AND FLOODING ADJACENT
            ROAD.

&&

EVENT NUMBER RLX1500713

NW
Local storm report, Mar 4, 7:26 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
726 AM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     FLOOD            PANTHER                 37.48N  81.90W
03/04/2015                   MCDOWELL           WV   PUBLIC

            LONGPOLE CREEK OUT OF ITS BANKS AND FLOODING ADJCANT
            ROAD.

&&

EVENT NUMBER RLX1500714

NW
Local storm report, Mar 4, 7:30 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 AM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     FLOOD            3 S SHADY SPRING        37.66N  81.10W
03/04/2015                   RALEIGH            WV   PUBLIC

            SOME ROADS FLOODED IN COOL RIDGE.

&&

EVENT NUMBER RLX1500715

NW
Local storm report, Mar 4, 7:32 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
732 AM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     FLOOD            BRUNO                   37.69N  81.87W
03/04/2015                   LOGAN              WV   PUBLIC

            SANDLICK CREEK OUT OF ITS BANKS IN PLACES AND FLOODING
            ADJACENT ROAD.

&&

EVENT NUMBER RLX1500716

NW
Local storm report, Mar 4, 7:37 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
737 AM EST WED MAR 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     FLOOD            POMEROY                 39.03N  82.03W
03/04/2015                   MEIGS              OH   DEPT OF HIGHWAYS

            SR-143 IS CLOSED NEAR OLD LANDFILL ROAD

&&

EVENT NUMBER RLX1500717

RPY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow, 9 cold/wind chill, 5 flood. Local standard time, as filed.

Flood, Washington

When
March 4, 7:45 AM EST to March 5, 12:00 PM EST
Where
Washington County, Coalrun to 2.32 mi W of Hills
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.570, -81.580

Many streams, including Duck Creek and the Little Muskingum River flooded and closed roads. At Whipple, Duck Creek rose 12 feet in the vertical and crested around 0100E on the 5th. Near Bloomfield, the Little Muskingum rose 20 feet and crested during the evening of the 4th.

Flood, Athens

When
March 4, 7:45 AM EST to March 5, 12:00 PM EST
Where
Athens County, 1 mi SW of Albany to 1.02 mi W of Hockingport
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Department of Highways
Coordinates
39.220, -82.213

Several roads were closed by overflowing streams. This included portions of State Route 681 and 56.

Flood, Meigs

When
March 4, 7:45 AM EST to March 5, 12:00 PM EST
Where
Meigs County, Langsville to Rutland
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Department of Highways
Coordinates
39.050, -82.180

Several roads were closed due to flooding streams, including portions of State Route 124 and 143.

Flood, Gallia

When
March 4, 10:00 AM EST to March 6, 10:00 PM EST
Where
Gallia County, 3 mi W of Rio Grande to Crown City
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
Department of Highways
Coordinates
38.880, -82.426

Small streams overflowed and blocked roads on the 4th into the 5th. Backwater from the Ohio River continued minor flooding into the 6th.

Flood, Lawrence

When
March 4, 10:00 AM EST to March 7, 12:00 PM EST
Where
Lawrence County, Ironton to 1 mi SW of North Kenova
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
911 Call Center
Coordinates
38.530, -82.670

Several small streams, including Symmes Creek flooded on the 4th into the 5th. The Ohio River caused minor flooding and road closures to continue into the 7th.

Heavy Snow, Jackson

When
March 4, 4:30 PM EST to March 5, 12:00 PM EST
Where
Jackson forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Heavy Snow, Vinton

When
March 4, 4:30 PM EST to March 5, 11:00 AM EST
Where
Vinton forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heavy Snow, Athens

When
March 4, 6:00 PM EST to March 5, 12:00 PM EST
Where
Athens forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Heavy Snow, Gallia

When
March 4, 6:00 PM EST to March 5, 12:00 PM EST
Where
Gallia forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Heavy Snow, Meigs

When
March 4, 6:00 PM EST to March 5, 12:00 PM EST
Where
Meigs forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
March 4, 6:00 PM EST to March 5, 12:00 PM EST
Where
Morgan forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
March 4, 6:00 PM EST to March 5, 11:00 AM EST
Where
Perry forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
March 4, 6:00 PM EST to March 5, 12:00 PM EST
Where
Washington forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Heavy Snow, Lawrence

When
March 4, 7:00 PM EST to March 5, 12:00 PM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Cold/Wind Chill, Athens

When
March 6, 12:00 AM EST to 10:00 AM EST
Where
Athens forecast zone
Reported by
COOP Observer
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallia

When
March 6, 12:00 AM EST to 10:00 AM EST
Where
Gallia forecast zone
Reported by
COOP Observer
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
March 6, 12:00 AM EST to 10:00 AM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lawrence

When
March 6, 12:00 AM EST to 10:00 AM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Cold/Wind Chill, Meigs

When
March 6, 12:00 AM EST to 10:00 AM EST
Where
Meigs forecast zone
Reported by
COOP Observer
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morgan

When
March 6, 12:00 AM EST to 10:00 AM EST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
March 6, 12:00 AM EST to 10:00 AM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Cold/Wind Chill, Vinton

When
March 6, 12:00 AM EST to 10:00 AM EST
Where
Vinton forecast zone
Reported by
COOP Observer
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
March 6, 12:00 AM EST to 10:00 AM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554517, 554518, 554519, 554520, 554521, 554448, 554454, 554446, 554447, 554450, 554451, 554452, 554453, 554449, 555502, 555503, 555504, 555505, 555506, 555507, 555508, 555509, 555510.